Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 12, 2004, 9:27 PM CDT for Deuel County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2004, 9:27 PM CDT (02:27 UTC)
- Expired
- Jul 12, 2004, 10:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 9:27 PM CDT | HAIL 0.75 | 4 N White, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1722 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 130227 SVRABR SDC039-130315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 927 PM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 1015 PM CDT * AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF TORONTO...OR ABOUT 12 MILES EAST OF ESTELLINE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASTORIA AROUND 935 PM CDT BRANDT AROUND 940 PM CDT LAKE COCHRANE REC AREA AROUND 1000 PM CDT GARY AROUND 1010 PM CDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4458 9675 4442 9664 4457 9648 4482 9646 $$ MOHR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:40 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Jul 12, 3:40 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT MON JUL 12 2004 .DISCUSSION... UPPER LOW CONTINUE TO MOVE EAST THROUGH SOUTHERN CANADA WITH LEADING SHORTWAVE WRAPPING UP AROUND MAIN LOW. SURFACE COLD FRONT HAS BEEN MAKING SLOW PROGRESS EASTWARD TODAY DUE TO OUTFLOW BOUNDARY FROM THIS MORNINGS ACTIVITY. SOUTHERLY 850 MB WINDS HAVE BEEN ENOUGH TO SUSTAIN ELEVATED CONVECTION OVER THE NORTHERN CWA TODAY...AND AS THE WEAK LOW LEVEL JET VEERS AND SHIFTS EASTWARD LATE THIS AFTERNOON AND EVENING...WILL CONTINUE TO SEE TS ACTIVITY DIMINISH. REMAINDER OF THE AREA WILL BE CAPPED TO SURFACE-BASED STORMS. POTENTIAL FOR SURFACE BASED STORMS LOOKS TO BE TO THE SOUTH OF THE AREA. HAVE INCLUDED ISOLATED TO SCATTERED IN THE EAST FOR THIS EVENING. COLD FRONT WILL EVENTUALLY PUSH THROUGH THE AREA TONIGHT WITH HIGH PRESSURE PUSHING INTO THE REGION FOR TUESDAY. GFS STILL TRYING TO BRING PRECIP INTO THE SOUTHWEST TUESDAY NIGHT UNDER MID LEVEL WAA. HAVE CONTINUED 20 POPS IN SW FOR THIS PERIOD. OTHERWISE...AREA LOOKS TO BE DRY UNTIL FRIDAY NIGHT WHEN SOME DISTURBANCES TRAVERSE ROCKY MTN UPPER LEVEL RIDGE. GFS IS TRENDING QUICKER WITH THESE DISTURBANCES AND SO HAVE MOVED UP POPS TO MAINLY FRIDAY NIGHT AND THEN ENDING ON SATURDAY. STILL PLENTY OF UNCERTAINTY IN THE TIMING OF THESE FEATURES. TEMPERATURES ARE EXPECTED TO BE SEASONAL UNDER NORTHWEST FLOW ALOFT FOR THE REST OF THE WEEK. TOWARD THE WEEKEND...ANOTHER DISTURBANCE MAY MOVE THROUGH THE RIDGE WITH THE RIDGE SHIFTING FURTHER EAST. HAVE NOT INCLUDED POPS WITH THIS SYSTEM AS OF YET. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG
Hazardous weather outlook, Jul 12, 5:42 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 542 AM CDT MON JUL 12 2004 MNZ039-046-SDZ006>008-011-018>023-131039- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE- 542 AM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS NORTHEAST SOUTH DAKOTA THIS AFTERNOON. THE FRONT WILL ENCOUNTER UNSTABLE AIR ALREADY IN PLACE...RESULTING IN THE CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS AFTERNOON...ESPECIALLY ALONG THE I-29 CORRIDOR AND AREAS EAST. SDZ003>005-009-010-015>017-033>037-045-048-051-131039- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- 542 AM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.